High Wind, Martin
- When
- February 23, 7:32 PM CST to 7:33 PM CST
- Where
- Martin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.306, -101.951 (the zone’s center; the record gives no point)
This event consisted of a highly amplified weather pattern with an ejecting closed upper-low moving into the southern Rocky Mountains. This system and accompanying jet brought a high-end wind event to southeast New Mexico and much of west Texas.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
This event consisted of a highly amplified weather pattern with an ejecting closed upper-low moving into the southern Rocky Mountains. This system and accompanying jet brought a high-end wind event to southeast New Mexico and much of west Texas. High winds and property damage were reported across a large portion of the area. Additionally, blowing dust greatly reduced visibility at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 23, 5:50 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 550 PM CST Thu Feb 23 2023 ...New AVIATION... .SHORT TERM... (Tonight through Friday night) Issued at 407 PM CST Thu Feb 23 2023 A weak cold front has moved into the area this afternoon, stretching from the TX/NM state line south to the lower Trans Pecos. A secondary push of cold air arrives tonight backing winds from a more northeasterly direction and advecting colder air south. High resolution models and MET/MAV guidance are showing this airmass to be colder than NBM guidance, the poorer low level resolution of some of the NBM members may be failing to capture this surface cold pool properly. Thus in the short term have undercut NBM guidance beginning tonight dropping lows by a couple of degrees. The effects will be felt greater tomorrow as a layer of low clouds develops over the central and eastern Permian Basin when warm moist southerly flow overruns the surface cold pool. Forecast highs tomorrow are about 5 degrees below NBM and 10 degrees colder than the previous forecast so be prepared. The western half of the CWA will be warmer where low clouds won't be present to hinder insolation. The low clouds will spread west some tomorrow night and there may be some light rain or drizzle developing as boundary layer relative humidities approach saturation. For now, have slight chance PoPs in the forecast for the far eastern CWA early Saturday. Hennig && .LONG TERM... (Saturday through Wednesday) Issued at 407 PM CST Thu Feb 23 2023 The shallow cold air mass isn't typically handled well by most model guidance; therefore, we've trended lower with temperatures north and east of the Pecos River valley Saturday. Ensemble solutions continue to indicate showery precipitation over the northern Permian Basin and western Low Rolling Plains Saturday through Saturday evening as a short wave trough progresses across the southern High Plains. The fun (if you can call it that) begins Sunday as a dryline sharpens over western zones and sweeps eastward during the day. The surface pressure gradient will respond to an approaching strong upper system passing to our north, deepening during the day. As a result, we'll see another windbag across the entire CWA with blowing dust likely downwind of cotton fields, construction sites, and oilfield leases. A mountain wave signature is evident starting perhaps as early as 06Z Sunday, and high winds through Guadalupe Pass is a given, so a High Wind Watch will likely be issued as early as Friday afternoon for the Guadalupe and Delaware ranges as well as the surrounding plains. Winds will stay up Sunday night behind another cold front which will drop temperatures from 10-15 degrees above normal back down to near normal Monday. Tuesday and Wednesday look to be quieter as short wave ridging develops in the wake of the upper low; however, Ma Nature is reloading another system of the Pacific coast and this one looks to have some impactful weather with it late next week. Stay tuned. bc && .AVIATION... (00Z TAFS) Issued at 543 PM CST Thu Feb 23 2023 A cold front has resulted in an easterly wind shift at MAF/INK/PEQ/FST, with that wind shift expected to arrive at HOB/CNM by around 04-06Z. Elevated/gusty SW winds will continue at CNM/HOB early in the forecast period before diminishing, though intermittently gusty easterly winds will continue at MAF/FST through much of the night. Increasing low and midlevel clouds are expected across the region late tonight through Friday, though for all but MAF, VFR conditions should prevail. MVFR ceilings look to move into MAF by around 11-12Z, and will then persist through the end of the period. && .FIRE WEATHER... Issued at 407 PM CST Thu Feb 23 2023 The alignment of the low level thermal ridge, the mid level speed max, and receptive fuels Sunday are somewhat problematic. Still thinking that the sweet spot for significant fire weather concerns will stretch from the southeastern New Mexico plains and the northern Permian Basin southwestward to the Big Bend. The northern extent may be modulated some by whatever wetting rains occur over the fine fuels Saturday; however, the fuel response is such that with the low RH and winds Sunday, the fuels across this area will carry fire. Monday also looks to have some fire weather concerns down across the Big Bend. Partners: please message that outdoor burning should be strongly discouraged Sunday. Welding activities, dragging trailer chains, and even a carelessly tossed lit cigarette can start a dangerous wildland fire. bc && .PRELIMINARY POINT TEMPS/POPS... Big Spring 36 48 39 56 / 0 0 10 40 Carlsbad 38 66 42 69 / 0 0 0 10 Dryden 48 66 52 68 / 0 0 20 20 Fort Stockton 46 65 51 72 / 0 0 10 20 Guadalupe Pass 41 61 44 65 / 0 0 0 10 Hobbs 34 60 39 61 / 0 0 0 30 Marfa 38 71 42 73 / 0 0 0 0 Midland Intl Airport 40 52 41 59 / 0 0 10 30 Odessa 41 53 43 61 / 0 0 10 30 Wink 41 62 45 66 / 0 0 0 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...10 LONG TERM....70 AVIATION...84
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 318 PM CST Thu Feb 23 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-242130- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 318 PM CST Thu Feb 23 2023 /218 PM MST Thu Feb 23 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. High winds are possible Sunday and Monday area wide. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The national radar mosaic for the moment the first event began.
18 high wind. Local standard time, as filed.
A mesonet station in Odessa measured a 63 mph wind gust. Additionally, a photo from the public showed a light pole that fell on a vehicle. Property damage is a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083480, 1083491, 1083490, 1083505, 1083494, 1083482, 1083484, 1083493, 1083489, 1083506, 1083485, 1083488, 1083479, 1083504, 1083483, 1083487, 1083486, 1083481.